Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 9, 2008, 3:36 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 9, 2008, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEPZ 092136
SVREPZ
NMC017-051-092215-
/O.NEW.KEPZ.SV.W.0039.080809T2136Z-080809T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
336 PM MDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 415 PM MDT
* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAN LORENZO...OR ABOUT 25 MILES EAST OF SILVER CITY...AND MOVING
SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3290 10781 3269 10760 3260 10777 3261 10779
3261 10787 3261 10788 3280 10799
TIME...MOT...LOC 2134Z 339DEG 21KT 3274 10782
$$
AAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:31 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 3:31 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 331 PM MDT SAT AUG 9 2008 .SYNOPSIS... SURFACE MOISTURE WILL CONTINUE TO FUEL ISOLATED AND SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING FOR THE NEXT WEEK. TEMPERATURES WILL RUN AT OR A LITTLE ABOVE NORMAL THROUGH THE END OF THE COMING WEEK. && .DISCUSSION... LITTLE CHANGE EXPECTED ON THE BROAD PATTERN FOR THE NEXT FOUR OR FIVE DAYS. WE ACTUALLY HAVE TWO COMPETING FORCES HAVING AN INFLUENCE ON OUR WEATHER. FIRST ALOFT WE HAVE AN AREA OF HIGH PRESSURE CENTERED ROUGHLY OVER THE CENTRAL ARIZONA/NEW MEXICO BORDER. THE HIGH WILL HAVE A TENDENCY TO SUPPRESS CONVECTION WITH WARMER TEMPERATURES ALOFT AND SOME SINKING AIR. BUT AT THE SURFACE WE CONTINUE TO HAVE A DECENT MOISTURE INFLOW INTO THE AREA. THERE IS A FAIR AMOUNT OF MOISTURE IN JUST ABOUT ANY DIRECTION SO ALMOST ANY WIND DIRECTION WILL CONTINUE TO ADD MOISTURE TO THE AREA. WITH PLENTY OF MOISTURE AT THE SURFACE WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. IN ADDITION WITH THE HIGH ALOFT WE WILL HAVE VERY LITTLE STEERING WINDS SO THE STORMS THAT DO POP UP WILL BE VERY SLOW MOVING...AND IN THIS MOIST ENVIRONMENT THAT COULD LEAD TO SOME ISOLATED HEAVY RAINFALL TOTALS. SO ILL WORD THE ZONES FOR SCATTERED THUNDERSTORMS IN THE MOUNTAIN TODAY AND IN THE LOWLANDS TONIGHT...AND WE WILL SEE THAT PATTERN REPEAT INTO THE FIRST PART OF NEXT NEXT WEEK. TOWARD THE END OF NEXT WEEK THE EXTENDED MODELS DIFFER SOMEWHAT ON HOW TO HANDLE THE UPPER HIGH. THE ECMWF MOVES THE HIGH OFF TOWARD NEVADA AND UTAH...WHILE THE GFS AND DGEX SUPPRESS THE HIGH TO THE SOUTH. EITHER WAY THIS OPENS THE DOOR TO SOME SHORT WAVES THAT WILL MOVE ACROSS NORTHERN NEW MEXICO. RIGHT NOW THAT IS A LITTLE TO FAR NORTH TO HAVE MUCH OF AN INFLUENCE ON OUR WEATHER SO THE ISOLATED TO SCATTERED DIURNAL POPS WILL CONTINUE THROUGH THE END OF THE WEEK. TEMPERATURES THIS WEEK WILL RUN A LITTLE ABOVE NORMAL WITH THE HIGH ALOFT. BY THE END OF THE WEEK WITH THE HIGH MOVING OFF A BIT WELL SEE AFTERNOON HIGHS DROP A FEW DEGREES BACK TO SEASONAL NORMALS. && .AVIATION... VALID 10/0000Z - 11/0000Z MAINLY VFR CONDITIONS THROUGH THE PERIOD. HOWEVER...MVFR TO IFR CONDITIONS ARE EXPECTED IN AND NEAR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT. WINDS NEAR STORMS WILL BE STRONG AND GUSTY. SEE APPROPRIATE TAFS FOR MORE DETAILS. && .FIRE WEATHER... A LARGE AREA OF HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA THROUGH THE MIDDLE OF NEXT WEEK BRINGING GENERALLY LIGHT WINDS AND ABOVE NORMAL TEMPERATURES. MOIST AIR TRAPPED UNDER THAT HIGH PRESSURE...COMBINED WITH DAYTIME HEATING...WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND EVENING. AREAS OF HEAVY RAIN WITH LOCALIZED FLOODING ARE POSSIBLE. THERE ARE NO FIRE WEATHER CONCERNS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 95 73 96 72 / 30 20 30 20 20 SIERRA BLANCA TX 64 91 65 91 68 / 30 20 30 20 20 LAS CRUCES 69 94 69 96 69 / 30 20 30 20 20 ALAMOGORDO 66 93 67 92 68 / 30 30 30 20 20 CLOUDCROFT 48 72 50 72 52 / 30 30 40 30 30 TRUTH OR CONSEQUENCES 66 92 67 93 66 / 40 30 30 20 20 SILVER CITY 58 83 59 88 59 / 40 40 30 30 30 DEMING 66 92 67 92 67 / 40 30 30 30 20 LORDSBURG 66 91 67 97 65 / 40 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/PARK
Hazardous weather outlook, Aug 9, 11:27 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1127 AM MDT SAT AUG 9 2008 NMZ022>025-030>032-TXZ055-056-101730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1127 AM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE HEAVY RAINFALL OF OVER AN INCH IN AN HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE NEXT SEVEN DAYS DURING THE AFTERNOON AND EVENING. LIKE TODAY A FEW STORMS MAY PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:13 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 9, 4:47 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 9, 5:42 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.